Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 64, NWS Jackson, MS

March 25, 2002Ashley County, Arkansas

NWS Jackson, MS issued this severe thunderstorm warning at Mar 25, 2002, 10:18 PM CST for Ashley County, Arkansas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 25, 2002, 10:18 PM CST (04:18 UTC)
Expired
Mar 25, 2002, 11:00 PM CST
In force
42 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Ashley County, AR

The radar

The Little Rock radar (KLZK), 185 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 25, 10:30 PM CSTHail 0.88Montrose, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 25, 6:30 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 4.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2002-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2002-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
751 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1368 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 260418
SVRJAN
ARC003-260500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1018 PM CST MON MAR 25 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASHLEY COUNTY IN SOUTHEAST ARKANSAS

* UNTIL 1100 PM CST

* AT 1018 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HAMBURG...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR PORTLAND AT 1035 PM CST
  BE NEAR MONTROSE AT 1040 PM CST

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

LAT...LON 3328 9184 3311 9178 3318 9146 3340 9145

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 3:10 PM CST, 7 hours 8 minutes earlier.

Area forecast discussion, Mar 25, 3:10 PM CST, 7 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
310 PM CST MON MAR 25 2002

MAIN FORECAST CONCERNS: INITIATION AND INTENSITY AND COVERAGE OF
CONVECTION TONIGHT AND EARLY TUESDAY...AMOUNT OF COLD ADVECTION
TUESDAY INTO WEDNESDAY...PRECIP POTENTIAL ASSOCIATED WITH QUICK WARM
ADVECTION BEGINNING WEDNESDAY...AND TIMING OF PRECIPITATION FOR
FRIDAY THRU MONDAY ASSOCIATED WITH APPROACHING UPPER LOW.

A DIFFICULT FORECAST IN THE NEAR TERM WITH CONVECTIVE INITIATION AND
EVOLUTION STILL IN CONSIDERABLE DOUBT. THE WELL-ADVERTISED SPLIT
POLAR/SUBTROPICAL JET STRUCTURE IS IN PLACE...WITH PERSISTENT
ELEVATED TSTM COMPLEX OVER OZARKS...AND STILL WAITING FOR SFC-BASED
TSTM DEVELOPMENT...SUPPRESSED SO FAR BY STRONG MID LEVEL CAPPING
INVERSION. LATEST MODEL GUIDANCE SUPPORTS RECENT FORECASTS WITH BEST
SEVERE POTENTIAL OVER NW COUNTIES/PARISHES THIS EVENING...CLOSER TO
SURFACE LOW TRACK...STEEPER MID LEVEL LAPSE RATES...AND DURING MORE
FAVORABLE TIME OF DAY. OVER REMAINDER OF AREA TONIGHT...THERE IS
STILL SEVERE POTENTIAL WITH LOW LEVEL JET FORECAST TO MAXIMIZE
AROUND MIDNIGHT AHEAD OF STOUT MID LEVEL SHORTWAVE ENERGY AND A GOOD
DRY PUNCH. EXPECT A LINEAR MESOSCALE CONVECTIVE SYSTEM TO DEVELOP
AHEAD OF STRONG COLD FRONT AND SWEEP ACROSS ENTIRE AREA BY LATE
MORNING TUESDAY. WHILE PRECIPITABLE WATER VALUES ARE PROGGED TO
INCREASE TO NEAR 1.5 INCHES...DO NOT EXPECT OVERLY HEAVY RAINFALL
AMOUNTS GIVEN PROGRESSIVE NATURE OF SYSTEM.

DURING DAY TUESDAY...STRONG LOW LEVEL COLD ADVECTION SHOULD BE
UNDERWAY AND DO NOT EXPECT SURFACE TEMPS TO WARM MUCH FROM MORNING
READINGS...LIKELY FALLING IN SOME CASES. SHOULD BE ENOUGH MIXING
TUESDAY NIGHT TO KEEP LOW TEMPS ABOVE FREEZING.

FOR WEDNESDAY NIGHT INTO THURSDAY...LATEST ETA AND ETA EXTENSION ARE
THROWING DOUBT INTO CURRENT DRY FORECAST BY BRINGING STRONG
WARM/MOIST ADVECTION (PRECIPITABLE WATER VALUES >1.5 INCHES OVER SRN
TX BY WEDNESDAY EVENING)...RESULTING IN ELEVATED CONVECTIVE
POSSIBILITIES. THE AVN IS NOT AS AGGRESSIVE AND KEEPS AREA DRY AS
PREVIOUS FORECASTS HAVE INDICATED. WILL STICK TO DRY SOLUTION FOR
NOW.

IN THE EXTENDED...MODELS HAVE BEEN VERY INCONSISTENT WITH HANDLING
OF UPPER LOW TO MOVE THRU SRN STREAM AND EVENTUALLY AFFECT THE LOWER
MS VALLEY REGION....BUT 00Z MRF AND NOW 12Z AVN/UKMET ARE IN GOOD
AGREEMENT THIS MORNING IN A MORE PROGRESSIVE SYSTEM WITH CONVECTIVE
RAINS LIKELY TO BREAK OUT BEGINNING FRIDAY...WITH MORE SIGNIFICANT
CONVECTION PROGGED FOR SATURDAY INTO SUNDAY. HAVE NO CHOICE BUT TO
INCREASE RAIN WORDING FOR THIS WEEKEND. WILL INTRODUCE A DRY MONDAY
FOR NOW AS IT APPEARS SYSTEM WILL MOVE OUT BY THEN.
OVERALL...CONFIDENCE IS A BIT HIGHER THAN YESTERDAY WITH THE
EXTENDED FORECAST GIVEN THE AGREEMENT BETWEEN 12Z UKMET AND 12Z
AVN...HOWEVER...CONFIDENCE IS STILL LIMITED AS CUT OFF LOWS IN
SPRING ARE NOT THE MOST PREDICTABLE FEATURES.

PRELIM NUMBERS...
JAN...56/63/38/66/40 94000
MEI...58/66/38/67/38 87000

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

43

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 10:42 PM CSTSevere Thunderstorm WarningJANChicot33 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.